Wyoming, 2009

Blizzard and Winter Storm in Wyoming, March 29 to 30, 2009

March 29 to 30, 2009 · NWS BYZ · 2 events in 2 counties and zones

A second major snowstorm and blizzard within a weeks time brought heavy snow and strong winds to portions of Southern Montana and Northern Wyoming. This storm impacted areas that were hit hard by the March 23-24 storm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A second major snowstorm and blizzard within a weeks time brought heavy snow and strong winds to portions of Southern Montana and Northern Wyoming. This storm impacted areas that were hit hard by the March 23-24 storm. An upper level low pressure moved out of the Pacific Northwest and moved across Idaho and Wyoming. At the same time, a strong surface low pressure developed over Southern Montana and Northern Wyoming. Winds across the area were sustained in the 25 to 35 mph range with gusts from 30 to 40 mph. These winds combined with heavy snow resulted in visibilities being reduced to a quarter mile at many locations. In addition, 50 mph wind gusts combined with around 18 inches of snow resulted in 8 foot drifts in the Sheridan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 29, 8:39 AM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 29, 8:39 AM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
939 AM MDT SUN MAR 29 2009

.SHORT TERM...VALID FOR TDY AND MON...

MINOR UPDATE TO GOING SHORT TERM FORECAST TO INCREASE WIND AND
GUSTS TO HIGH WIND CRITERIA. OTHERWISE FORECAST IN GOOD
SHAPE...TEMPS CONTINUE TO FALL AND RAIN CHANGES TO SNOW THIS
MORNING. WINTER STORM SYSTEM IS STILL ON TRACK FOR SIGNIFICANT
IMPACTS ACROSS THE ENTIRE REGION...WITH IMPROVING CHANCES FOR SNOW
AND BLOWING SNOW THROUGH THE DAY. GILSTAD

PREVIOUS DISCUSSION...

STORM SYSTEM CLOSED LOW WILL TRACK ACROSS NORTHERN
WYOMING BY TONIGHT BRINGING VERY GOOD WRAPAROUND AND UPSLOPE SNOW
TO THE REGION. AS IT PUSHES EAST TONIGHT IT WILL DEVELOP A STRONG
SURFACE LOW WITH VERY STRONG WINDS DEVELOPING BRINGING WIDESPREAD
BLOWING SNOW AND WHITEOUT CONDITIONS. WILL UPGRADE BLIZZARD WATCH
TO A WARNING AS A RESULT. HAVE ALSO INCREASED SNOW AMOUNTS QUITE A
BIT IN THE NORTH FACING SLOPES OF THE BEARTOOTHS. SNOW WILL START
TO TAPER OFF FROM WEST TO EAST ON MONDAY BEFORE THE STORM EXITS
THE SOUTHEAST BY MONDAY NIGHT. SNOW AMOUNTS FOR THIS STORM WILL
RANGE FROM 8 TO 12 INCHES FROM BILLINGS WEST WITH UP TO 15 INCHES
ALONG THE BEARTOOTH FOOTHILLS. THE MOUNTAINS COULD SEE UPWARDS OF
2 TO 3 FEET. THE SOUTHEAST ZONES WILL SEE 14 TO 20 INCHES OF SNOW.
SOLUM

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MAJOR WINTER STORM EXITING THE REGION ON TUESDAY WITH SHORT WAVE
RIDGING TO SET UP OVER THE AREA. RIDGE WILL MOVE QUICKLY
SOUTHEAST DURING THE DAY AS ANOTHER UPPER TROUGH DIVES SOUTHEAST
OUT OF BRITISH COLUMBIA AND INTO MONTANA. THIS SYSTEM WILL MOVE
THROUGH QUICKLY ALTHOUGH IT WILL BRING SOME SNOW ACCUMULATIONS TO
THE WESTERN AND CENTRAL ZONES. FLOW FAVORS THE NORTHEAST BIG
HORNS AND ADVISORY SNOW AMOUNTS ARE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY. UNSETTLED PATTERN TO CONTINUE THURSDAY THROUGH FRIDAY
AS BOTH GFS/ECMWF BRING ANOTHER DEEP TROUGH ACROSS THE REGION.
BOTH MODELS CLOSE OFF AN UPPER LOW BUT KEEP IT WELL SOUTH OF THE
FORECAST AREA NEAR THE FOUR CORNERS AREA. ENERGY WILL ROTATE
NORTHWARD WITH THIS UPPER TROUGH AND WILL CONTINUE TO BRING A
CHANCE OF LIGHT SNOW TO THE ENTIRE FORECAST AREA. TROUGH WILL MOVE
EAST FRIDAY AS AN UPPER RIDGE OF HIGH PRESSURE BUILDS IN OVER
MONTANA. THIS RIDGE WILL PROVIDE DRY AND WARMER WEATHER FOR THE
WEEKEND.

TEMPERATURES TUESDAY THROUGH THURSDAY WILL CONTINUE TO RUN 10 TO
15 DEGREES BELOW NORMAL. NORMAL HIGHS ARE IN THE LOWER 50S FOR
THIS TIME OF THE YEAR. BY LATE IN THE WEEKEND...TEMPERATURES WILL
RETURN TO NORMAL. RICHMOND

&&

.AVIATION...

A MAJOR WINTER STORM WILL SPREAD ACROSS THE AREA TODAY CAUSING
DECREASING VISIBILITIES AND CEILINGS. BY LATE AFTERNOON MOST OF
THE AREA WILL SEE IFR CONDITIONS AT BEST WITH LIFR AND VLIFR
CONDITIONS SPREADING ACROSS THE AREA. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 037 022/033 021/039 025/038 023/043 025/044 025/044
    +/O +9/S    23/S    64/S    32/S    33/S    32/R
LVM 039 016/031 018/038 023/035 020/042 022/041 021/043
    +/S +5/S    35/S    64/S    33/S    33/S    32/R
HDN 040 022/032 018/039 022/041 021/047 024/047 025/048
    +/O ++/S    23/S    66/O    32/O    23/O    32/R
MLS 035 025/033 018/035 019/037 021/041 023/043 025/043
    +/S ++/S    23/S    45/S    22/S    23/S    32/R
4BQ 041 022/030 015/035 018/038 020/043 022/044 024/044
    9/S ++/S    33/S    55/S    22/S    22/O    22/R
BHK 032 022/030 016/030 013/035 019/040 021/039 023/039
    9/S ++/S    22/S    44/S    22/S    23/S    32/R
SHR 042 022/028 014/039 022/038 021/042 022/044 023/045
    +/S ++/S    23/S    64/S    32/S    33/S    32/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL NOON MDT MONDAY FOR
      ZONES 28>31-34-35-39>42-56-63>68.
     BLIZZARD WARNING IN EFFECT UNTIL 6 PM MDT MONDAY FOR ZONES
      32-33-36>38-57-58.
WY...BLIZZARD WARNING IN EFFECT UNTIL 6 PM MDT MONDAY FOR ZONE 99.
     WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT MONDAY FOR ZONE
      98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 29, 1:30 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
230 AM MDT SUN MAR 29 2009

MTZ028>042-056>058-063>068-WYZ098-099-300830-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
230 AM MDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL IMPACT THE REGION TODAY. SNOW WILL
DEVELOP OVER THE WESTERN AREAS THIS MORNING AND SPREAD EAST
THROUGHOUT THE DAY. SNOW WILL BECOME HEAVY AT TIMES IN THE WEST
WITH SIGNIFICANT SNOW ACCUMULATIONS EXPECTED. STRONG WINDS
ACCOMPANYING THIS WINTER STORM SYSTEM MAY CAUSE WHITEOUT
CONDITIONS IN NORTHERN WYOMING AND SOUTHEAST MONTANA THIS
AFTERNOON AND OVERNIGHT. RANCHERS SHOULD TAKE PRECAUTIONS TO
PROTECT LIVESTOCK. TRAVEL CONDITIONS WILL DETERIORATE THROUGH THE
DAY AS HEAVY SNOW AND AREAS OF BLOWING SNOW WILL MAKE TRAVEL VERY
HAZARDOUS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TREACHEROUS TRAVEL CONDITIONS WILL CONTINUE ACROSS THE AREA AS A
RESULT OF A POWERFUL WINTER STORM.

THE STORM WILL BRING SIGNIFICANT ACCUMULATING SNOW TO THE ENTIRE
REGION WITH THE HEAVIEST SNOWFALL ACROSS SOUTHEAST MONTANA.
FORECAST SNOW AMOUNTS BY MONDAY MORNING ARE 8 TO 12 INCHES FROM
BILLINGS WEST TO LIVINGSTON...AND APPROACHING 2 FEET OVER THE
HIGHER NORTH FACING SLOPES OF THE BEARTOOTH AND ABSAROKA
MOUNTAINS. TOTAL NEW SNOW IN SOUTHEAST MONTANA OF 12 TO 18 INCHES
IS POSSIBLE BY MONDAY MORNING. STRONG WINDS ACCOMPANYING THIS
WINTER STORM SYSTEM WILL CAUSE WHITEOUT CONDITIONS IN NORTHERN
WYOMING AND SOUTHEAST MONTANA MONDAY. RANCHERS SHOULD TAKE
PRECAUTIONS TO PROTECT LIVESTOCK.

THE UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
MIDDLE OF NEXT WEEK AS ANOTHER STORM SYSTEM IS POSSIBLE LATE
TUESDAY AND WEDNESDAY. AREA RESIDENTS AND TRAVELERS ARE URGED TO
KEEP UP ON THE LATEST WEATHER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
March 29, 1:00 PM MST to March 30, 3:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Domelake Snotel received 14 inches of snow while Big Goose Snotel received 17 inches.

Blizzard, Sheridan Foothills

When
March 29, 5:00 PM MST to March 30, 2:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Spotters in and around Sheridan reported 18 inches of snow along with blizzard conditions and 8 foot drifts.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161316, 161522.